Wyoming, 2010

High Wind in Wyoming, April 13, 2010

April 13, 2010 · NWS RIW · 2 events in 2 counties and zones

An intense upper level low west of Wyoming provided a favorable pressure gradient for southwest wind to blow in a wind-prone corridor in central Wyoming. Sustained speeds of 40 mph with gusts around 60 mph were common for several midday hours.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

An intense upper level low west of Wyoming provided a favorable pressure gradient for southwest wind to blow in a wind-prone corridor in central Wyoming. Sustained speeds of 40 mph with gusts around 60 mph were common for several midday hours. An automated sensor near Hiland recorded a peak gust to 61 mph shortly before 1200MST, while a station north of Casper topped out at 59 mph less than one hour later. Along US Highway 287 in southern Fremont County, sustained speeds of 40 to 45 mph were observed over Beaver Rim.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Apr 13, 1:41 AM MST, 8 hours 19 minutes earlier.

Area forecast discussion, Apr 13, 1:41 AM MST, 8 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
241 AM MDT TUE APR 13 2010

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT
A NEGATIVELY TILTED BROAD UPPER LEVEL TROUGH CONTINUES TO INCH
NORTHEASTWARD TOWARD WESTERN WYOMING THIS MORNING. NUMERICAL MODELS IN
FAIR AGREEMENT WITH ONE ANOTHER...CLOSING OFF AND CONTINUING TO
EJECT THIS UPPER LOW NORTHEASTWARD THROUGH FAR NORTHWEST WYOMING
THROUGH THE DAY. HIGH WIND OVER PORTIONS OF CENTRAL AND SOUTHEAST
WYOMING EXPECTED TO BE THE INITIAL IMPACT FROM THIS SYSTEM THIS
MORNING...CONTINUING THROUGH THE EARLY EVENING. UPGRADED HIGH WIND WATCH
TO A HIGH WIND WARNING FOR WYZ019 AND WYZ020. DELAYED TIMING OF
FOR WYZ019 BY THREE HOURS WITH THE LATEST MODEL GUIDANCE ABOUT
THREE HOURS SLOWER TRANSITIONING THE H7 AND NEAR SFC WIND MAXIMA
OVER THE LOWER ELEVATIONS OF NATRONA COUNTY. 00Z GFS RUN TO RUN
CONSISTENTLY IMPROVING WITH THE PAST 4 RUNS OR SO...COMING IN LINE
WITH THE ECMWF SOLUTION...PROGGING A SFC LOW TO DEEPEN RAPIDLY OVER
NORTHEAST WYOMING EARLY THIS MORNING. THIS SURFACE AND THE UPPER
LEVEL TRACK TAKING A PATH NOT FAVORABLE FOR WIDESPREAD PRECIPITATION
FOR AREAS EAST OF THE DIVIDE. THE CLOSED H7 CIRCULATION PROGGED BY
THE GFS...ECMWF...AND GEM TO DEVELOP OVER THE SOUTHERN END OF THE
NORTHERN ROCKIES THIS MORNING...THEN TRACKING IT EASTWARD TO NEAR
A BILLINGS TO SHERIDAN LINE AROUND MIDDAY. THE VERY STRONG TO HIGH
SOUTHWEST WIND WILL SHUT OFF MOST PRECIPITATION EAST OF THE
DIVIDE...OUTSIDE OF THE BIGHORN MOUNTAINS LATE THIS MORNING
THROUGH THIS AFTERNOON. SIGNIFICANTLY LOWERED PRECIP/SHOWER
CHANCES IN THE BASIN EAST OF THE DIVIDE AS A RESULT OF THIS STRONG
DOWNSLOPING. CLOSED UPPER LOW CONTINUES TO MOVE RAPIDLY NORTH-
NORTHEAST INTO NORTHEAST MONTANA THIS EVENING...WITH MAINLY
OROGRAPHIC PRECIPITATION CONTINUING OVER THE NORTHERN MOUNTAINS
TONIGHT. KEPT A MENTION OF SHOWERS IN THE FORECAST WITH A SLIGHTLY
UNSTABLE AIRMASS IN PLACE...COULD NOT RULE OUT A STRAY PASSING
SHOWER TO TWO. DRY WESTERLY FLOW ALOFT AHEAD OF A STRENGTHENING
SHORT- WAVE RIDGE WILL TRANSITION OVER THE REGION WEDNESDAY...AND
CONTINUE A DRYING AND WARMING TREND THROUGH AT LEAST THURSDAY
NIGHT.

.LONG TERM...FRIDAY THROUGH TUESDAY

A MAINLY DRY DAY IS EXPECTED ON FRIDAY...AHEAD OF A SHORTWAVE
TROUGH PUSHING ACROSS THE GREAT BASIN. MEDIUM RANGE MODELS ARE
STILL HAVING A DIFFICULT TIME HANDLING THIS SYSTEM...AS THE ECMWF
AND UKMET STILL WANT TO CUT OFF THIS SYSTEM OVER THE DESERT
SOUTHWEST FRIDAY NIGHT...AND THE SLOWLY MOVE IT EAST ACROSS NEW
MEXICO AND ARIZONA THIS WEEKEND. ON THE OTHER HAND...THE GFS AND
GEM HAVE BEEN RELATIVELY CONSISTENT IN SWINGING THIS SHORTWAVE
TROUGH THROUGH THE AREA FRIDAY NIGHT/SATURDAY. THEN...AN UPPER LOW
PROJECTED BY MEDIUM RANGE MODELS TO BE OFF THE NORTHERN CALIFORNIA
COAST SATURDAY IS PROJECTED TO OPEN UP AND PUSH EAST NORTHEAST
INTO THE INTERMOUNTAIN WEST BY SUNDAY...THEN ACROSS THE AREA
SUNDAY NIGHT. DETAILS WITH THIS SYSTEM ALSO REMAINS SKETCHY AT
BEST. THEN AFTER THIS SYSTEM ON SUNDAY...A MORE ROBUST TROUGH IS
EXPECTED TO PUSH INTO THE WEST COAST LATE MONDAY/TUESDAY. DUE TO
LARGE UNCERTAINTY IN MODEL SOLUTIONS AND DETAILS...HAVE CONTINUED
TO BROAD BRUSH POPS...MAINLY SLIGHT VALLEY/LOW CHANCE MTS...FRIDAY
NIGHT THROUGH SUNDAY NIGHT. NOT EXPECTING A PROLONGED PERIOD OF
PRECIPITATION...BUT COULD SEE A COUPLE ROUNDS OF
PRECIPITATION...THAT CAN BE NARROWED DOWN AS THE TIME DRAWS
CLOSER. TEMPERATURES ARE EXPECTED TO BE GENERALLY ABOVE AVERAGE
THROUGH THE EXTENDED.

&&

.AVIATION...
A STORM SYSTEM WILL MOVE THROUGH THE REGION TODAY. SCATTERED SHOWERS
WILL OCCUR OVER THE AREA WITH SNOW IN THE MOUNTAINS. OVER NORTHERN
AND WESTERN WY AREAS OF MVFR TO IFR CONDITIONS WILL OCCUR TODAY DUE
TO LOW CLOUDS AND PRECIPITATION. VFR CONDITIONS WILL PREVAIL IN
SOUTHERN AND MOST OF CENTRAL WY. EXPECT WINDY WEATHER OVER ALL BUT
NORTHERN WY TODAY. WIND SPEEDS ACROSS CENTRAL AND SOUTHERN WY WILL
RANGE FROM 25 TO 35 KNOTS WITH LOCALLY 40 KNOTS NEAR KCPR AIRPORT.
WIND GUSTS OF 45 TO 50 KNOTS ARE EXPECTED AROUND THE KCPR AIRPORT.
SCATTERED SNOW SHOWERS WILL PERSIST IN NW WY AND OVER THE BIGHORN
MTS AFTER 00Z WITH MVFR TO IFR CONDITIONS. OTHERWISE VFR CONDITIONS
WILL OCCUR AFTER 00Z. WIND SPEEDS WILL SUBSIDE IN ALL AREAS AFTER
00Z.

&&

.FIRE WEATHER...
WIDESPREAD WINDY CONDITIONS ARE EXPECTED IN THE CENTRAL BASINS OF WYOMING
TODAY. VERY STRONG TO HIGH WIND IS EXPECTED FROM NORTHEAST FREMONT
COUNTY THROUGH MOST OF NATRONA COUNTY THROUGH EARLY EVENING.
COOLER CONDITIONS WITH WIDESPREAD ACCUMULATING SNOW WILL FALL IN THE
NORTHWEST MOUNTAINS THROUGH THIS EVENING BEFORE TAPERING OFF LATE
TONIGHT. A WARMING TREND ALONG WITH MODERATE WEST WIND AND FAIR
TO GOOD SMOKE DISPERSAL IS ANTICIPATED FOR WEDNESDAY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 6 PM MDT TUESDAY WYZ001-002-012.

HIGH WIND WARNING FROM 6 AM TO 6 PM MDT TUESDAY WYZ019.

HIGH WIND WARNING FROM 9 AM TO 6 PM MDT TUESDAY WYZ020.

&&

SHORT TERM...CHURCH
LONG TERM...WM
AVIATION...AR
FIRE WEATHER...CHURCH
Hazardous weather outlook, Apr 13, 5:00 AM MST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
600 AM MDT TUE APR 13 2010

WYZ001>020-022>030-141200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
600 AM MDT TUE APR 13 2010

...HIGH WIND WARNING FOR SOUTHEAST FREMONT COUNTY AND MUCH OF NATRONA
COUNTY TODAY...

...WINTER WEATHER ADVISORY FOR THE TETONS...GROS VENTRES...
YELLOWSTONE NATIONAL PARK AND THE ABSAROKA MOUNTAINS THROUGH 6 PM
TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

A PACIFIC STORM SYSTEM WILL BRING VERY STRONG TO POTENTIALLY DAMAGING
WIND FROM JEFFREY CITY TO CASPER TODAY.  SOUTHWEST WINDS OF 35 TO 45
MPH WITH GUSTS OVER 60 MPH ARE ANTICIPATED. LOCALIZED WIND GUSTS
UP TO 70 MPH ARE POSSIBLE.

THE SAME STORM SYSTEM WILL BRING SNOWFALL TO MANY AREAS OF NORTHWEST
WYOMING TODAY.  THE HARDEST HIT AREAS WILL BE THE NORTHWEST MOUNTAINS
WHERE 6 TO 12 INCHES WITH LOCALLY HIGHER AMOUNTS ARE EXPECTED BY THIS
EVENING. FOUR TO EIGHT INCHES OF ACCUMULATION ARE POSSIBLE IN THE THE
BIGHORN MOUNTAINS ABOVE ABOUT 7500 FEET TODAY.  TRAVEL OVER THE
PASSES IN THESE AREAS WILL LIKELY BE IMPACTED WITH SLICK...SNOWPACKED
ROAD SURFACES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE POTENTIAL FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WIND SPEEDS OVER 40 MPH AND SNOWFALL
OVER 2 INCHES.  THANK YOU.

TEAM RIVERTON

In the hours before

Special weather statement, Apr 13, 5:42 AM MST, 4 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
642 AM MDT TUE APR 13 2010

WYZ013-023-131600-
JACKSON HOLE-STAR VALLEY-
642 AM MDT TUE APR 13 2010

PERIODS OF SNOW...MODERATE AT TIMES...IS EXPECTED TO CONTINUE THIS
MORNING. ONE TO THREE INCHES WILL BE POSSIBLE...WITH MOST OF THE
ACCUMULATION OCCURRING ON ELEVATED AND GRASSY AREAS. MOST ROADS WILL
LIKELY REMAIN MAINLY WET...BUT SOME ROADS WILL BECOME SLICK OR
SLUSHY IN HEAVIER SNOW ACROSS JACKSON HOLE AND STAR VALLEY. TETON AND
TOGWOTEE PASSES WILL BE SLICK AND HAZARDOUS TODAY. VISIBILITY IN THE
HEAVIER SNOW...WILL BE REDUCED TO AROUND A HALF A MILE.

21
Special weather statement, Apr 13, 6:27 AM MST, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
727 AM MDT TUE APR 13 2010

WYZ023-131700-
STAR VALLEY-
727 AM MDT TUE APR 13 2010

THE SNOW WILL GRADUALLY WIND DOWN AND TAPER OFF BY LATE
MORNING OVER THE STAR VALLEY.  EXPECT ANOTHER INCH OR LESS OF
ACCUMULATION...MAINLY OVER THE NORTHERN HALF OF THE VALLEY.
SECONDARY ROADS WILL LIKELY BE SLUSHY TO SNOW COVERED...WITH
SLUSHY TO WEST CONDITIONS ON PRIMARY ROAD SURFACES. HOWEVER...SNAKE
CANYON WILL BE SNOW COVERED TO SLUSHY THIS MORNING.

TWB
Special weather statement, Apr 13, 8:16 AM MST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
916 AM MDT TUE APR 13 2010

WYZ015-132200-
WIND RIVER MOUNTAINS EAST-
916 AM MDT TUE APR 13 2010

STRONG WIND WILL CONTINUE OVER SOUTH PASS AS WELL AS THE
REMAINDER OF THE EAST SLOPES OF THE WIND RIVER MOUNTAINS TODAY.
WEST WINDS OF 40 TO 50 MPH WITH GUSTS TO 70 MPH CAN BE EXPECTED.
BLOWING SNOW WILL BE ENCOUNTERED AS WELL...CREATING SOME WHITEOUT
CONDITIONS. TRAVELLERS SHOULD BE AWARE OF THESE STRONG WINDS BEFORE
TRAVELLING OVER SOUTH PASS.

TWB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Natrona County Lower Elevations

When
April 13, 10:00 AM MST to 3:00 PM MST
Where
Natrona County Lower Elevations forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

High Wind, Green Mountains & Rattlesnake Range

When
April 13, 11:30 AM MST to 2:30 PM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
Mesonet
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 215845, 215844.